Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

176 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can Bupropion cause respiratory problems?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2876 Questions

default
Posted on Thu, 2 Mar 2017 in Lung and Chest disorders
Question: I have been having Asthma, bronchitis like Symptoms, that started when I started taking the medication, Bupropion HCL 150mg , Are they related to each other ?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
It's rare, but possible:

Detailed Answer:
Hello,

It is very rare to have respiratory problems with bupropion, but I looked through some of the pharmacological literature on this medication and found that bronchospasm, although rare, can occur.

Bronchospasm is the reversible tightening of the airways seen in asthma. It may give symptoms of tightness in breathing.

The bronchospasm that has been noted in post-marketing research on bupropion is separate from hypersensitivity reactions (allergic reactions) to the medication.

In people where bronchospasm does occur, most often people will experience this symptom beginning within the first 100 days of taking bupropion.

Again, it is rare, but if you noticed the onset of asthma like symptoms correlating with starting the medication, then bupropion may be suspect.

I'm attaching a link to an article from fda.gov. It's about the product Zyban, but that is just a particular brand name for bupropion. It is the same medication.

The link won't show up blue here, so copy and paste the address into your address bar.

See page 24 "post marketing experience: Respiratory"

http://www.accessdata.fda.gov/drugsatfda_docs/label/2009/020711s032s033lbl.pdf

I hope this information helps. Please let me know if I can provide further help.




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  

Recent questions on  Bronchitis

doctor1 MD

Hi, I m a 55 yr old white female, 5`4 , 180 lbs. I had childhood asthma and bronchitis, and were given steroids frequently. I seemed to grow out of it at age 17. During the last 14 yrs I ve developed Fibromyalgia/Chronic Fatigue, RA, for 14 months my SED rate stayed at 53-108 and they could not find out why, Cushing s Syndrome, neuropathy of the feet, and most importantly - Hypogammagobulinemia. I rec d IGG iv s monthly for 4 yrs, then lost insurance 6 yrs. ago. I m disabled and on Medicare, I haven t rec d IV s in 6 yrs. During that time I ve had pneumonia 17 times, once was septic pneumonia, constant sinus problems, PCP infection and a rare form of arthritis associated with the hypo (the Dr. couldn t tell me the name of it). I have contacted Medicare, foundations and pharm companies trying to get help to start treatment again. Reaching out to any possible help has been met with apathy and no one would try to point me in the right direction. I m really worried and would like to know my chances of surviving if I can t get the IGG treatments. Thank you very much for your time.

doctor1 MD

hi there my name is cory and ivebeen dealing with a chest cough and shortness of breath for the past couple days.....my mom was prone too pleurasy as well as pneumonia....i used to get bronchitis quite a bit as a kid, im almost 40 now....it doesnt hurt to swallow, but ita hard to.....whatta u think.... thanx

doctor1 MD

I am a 58 year old woman. 159cm tall. 84kgs. have had hoarse voice for 5 weeks. 5 weeks ago was prescribed Augmentin and cough medicine. Sore throat, Bronchitis, cough. No mucous from the nose. Completed antibiotics. didn t feel any better. Was given a second course and cortisone. Different antibiotic and different cough medicine. Completed the course. Symptoms no better. Have developed thick mucous from my nose and coughing up thick phlegm. Voice still hoarse. Again visited the doctor. Given more cortisone and a Butaflam inhaler. Finished the cortisone and still using the inhaler 3 times a day. I m still breathless, have hoarse voice and am blowing out thick mucous and coughing up thick phlegm.

doctor1 MD

I recently was diagnosed with bronchitis. I was given antibiotics for it and I have been taking them for about three days. The period of time (2 weeks) I suffered from the symptoms of the bronchitis without going to the doctor included the development of a whooshing or rushing sound in my left ear. I ve been looking this symptom up and I was wondering whether or not it was pulsatile tinnitus and if this symptom is common with upper respiratory tract infection.

doctor1 MD

Temperature 103.1 Very bad sore throat Difficulty swallowing Discolored sputum Chills

doctor1 MD

Hello Doc, Request your advice here please Medical history 1. Bronchitis asthma 2. Thalassemia Minor 3. Severe Iron deficiency anemia 4. Shoulder pain , muscle pain in shoulder has supraspinatus tear Recently diagnosed Blood pressure and has been...

doctor1 MD

I started having symptoms about 7 weeks ago. Head congestion, then chest congestion, some fever, a cough, shortness of breath , and now pain in my chest under my left breast. (always after eating or drinking and random, when not, pain is worse...